Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Des Moines, IA

August 19, 2016Jasper County, Marshall County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 19, 2016, 7:30 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 7:30 PM CDT (00:30 UTC)
Expired
Aug 19, 2016, 8:30 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA

Counties Jasper County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2082 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2082 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS83 KDMX 200030
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI AUG 19 2016
 
IAZ048>050-060>062-200130-
JASPER IA-STORY IA-TAMA IA-POLK IA-MARSHALL IA-POWESHIEK IA-
730 PM CDT FRI AUG 19 2016

...STRONG WINDS ALONG THE LEADING EDGE OF A LINE OF THUNDERSTORMS...

AT 728 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES EAST OF ROLAND TO 6 MILES SOUTHWEST OF
STATE CENTER TO NEAR BONDURANT. MOVEMENT WAS EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
WINDS MAY EXTEND FOR 5 OR MORE MILES AHEAD OF THE ACTUAL
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ANKENY...MARSHALLTOWN...NEWTON...GRINNELL...TOLEDO...BONDURANT...
TAMA...MITCHELLVILLE...COLFAX...PRAIRIE CITY...STATE CENTER...
BAXTER...MESKWAKI CASINO...IOWA SPEEDWAY...ROCK CREEK LAKE...
GLADBROOK...LE GRAND...MAXWELL...COLO AND MELBOURNE.

LAT...LON 4186 9263 4173 9274 4151 9304 4177 9359
      4198 9338 4221 9331 4219 9250
TIME...MOT...LOC 0028Z 291DEG 23KT 4218 9324 4194 9326 4174 9345 

$$

SKOW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:35 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 19, 6:35 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 PM CDT Fri Aug 19 2016

...Aviation Update...

.DISCUSSION.../Tonight through Friday/
Issued at 307 PM CDT Fri Aug 19 2016

Isolated to scattered storms have been ongoing much of the day in
area of theta-e advection ahead of a cold front expected to drop
through the CWA tonight. Deep layer shear is minimal, with strong
instability in place and a large amount of moisture. Had one
warned storm earlier, with dime size hail otherwise mainly heavy
rain and lightning have been the threats with the storms. PWATS
around 1.7 inches across the CWA with some training of storms as
storm motions parallel to the boundaries they continue to form
along. Two main boundaries of note with storm formation, the first
to the south along Hwy 30 closer to the sfc low and more along a
somewhat inverted trough feature. Otherwise further north storms
firing closer to the wind shift line ahead of the main cold front
still across MN/SD. First impulse of energy aloft approaching the
area by early this evening and expect additional development with
storms becoming more widespread toward 00Z. With the minimal shear
not expecting much severe with an isolated strong to severe storm
possible due to the large amount of instability. Again the heavier
rainfall more likely an issue, especially if get some training or
another stronger storm over an area that already saw heavy
rainfall early today along a Fort Dodge to Hampton line.

As main upper level trough digs into the region, more widespread
precipitation expected overnight with instability waning and more
showers with isolated storms expected. This precip area to slowly
shift eastward toward early Saturday and may linger across the
east into the morning hours. Much cooler air moving in aloft with
the clouds/precip chances will keep temps much cooler for Saturday
with highs only in the upper 60s to mid 70s. Soundings indicating
potential for a pop-up shower/thunderstorm across the northeast
with the main trough overhead into Saturday afternoon as well.
Otherwise westerly to northwesterly upper level flow pattern
expected through the weekend with a large area of cool Canadian
high pressure over the region. This will bring dry and cool
conditions into early next week.

Return flow to kick back in as an upper level trough moves along
the US/Canadian border into the middle portion of next week which
will allow for moisture/warmth to push back into the region.
Therefore next precip chances with this setup into Tuesday through
the end of the week as the upper trough digs southeastward into
the northern plains.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 632 PM CDT Fri Aug 19 2016

Storm/shower activity will continue to slowly move eastward
through the evening/overnight bringing periods of TSRA/SHRA
through all sites. Primarily MVFR conditions will be seen during
TSRA/SHRA, but periods of IFR will be possible and already seen at
KFOD. TSRA will give way to SHRA overnight, then as activity
clears Saturday morning, gusty north/northwest winds around 10-15
kts with gusts to 20+ kts likely.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Curtis
Hazardous weather outlook, Aug 19, 3:30 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI AUG 19 2016

IAZ033>037-044>049-057>061-070>074-081>084-092>095-201000-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
330 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS WITH A
SECONDARY THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SATURDAY...WITH
THUNDERSTORM CHANCES RETURNING TO THE FORECAST MAINLY TUESDAY
NIGHT THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ004>007-015>017-023>028-038-039-050-062-075-085-086-096-097-
201000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
330 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS.
AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THIS EVENING. DAMAGING
WINDS AND HEAVY RAIN ARE THE MAIN THREATS WITH A SECONDARY THREAT
OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SATURDAY...WITH
THUNDERSTORM CHANCES RETURNING TO THE FORECAST MAINLY TUESDAY
NIGHT THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Local storm report, Aug 19, 1:59 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       2 S EAGLE GROVE         42.64N 93.90W
08/19/2016  M3.51 INCH       WRIGHT             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 6 HOURS.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 19, 3:08 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CDT FRI AUG 19 2016

IAZ005-016-024-025-192045-
WRIGHT IA-HUMBOLDT IA-KOSSUTH IA-HANCOCK IA-
308 PM CDT FRI AUG 19 2016

...STRONG STORM IN NORTH CENTRAL IOWA...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF BRITT...OR 13 MILES SOUTHEAST OF ALGONA...MOVING
EAST SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELMOND...ELM LAKE...KANAWHA...KLEMME...CORWITH...LU VERNE...ROWAN...
GOODELL...ST. BENEDICT...SEXTON AND BELMOND MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4304 9350 4270 9350 4290 9412 4308 9407
TIME...MOT...LOC 2007Z 280DEG 27KT 4298 9400

ZOGG
Local storm report, Aug 19, 3:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     4 NNW KANAWHA           42.99N 93.81W
08/19/2016  E60 MPH          HANCOCK            IA   TRAINED SPOTTER

            50-60 MPH WINDS. SMALL HAIL STONES ABOUT THE
            SIZE OF DIMES. LASTED ROUGHLY 3-4 MINUTES.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 19, 6:10 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT FRI AUG 19 2016

IAZ035-036-047-048-192345-
WEBSTER IA-STORY IA-BOONE IA-HAMILTON IA-
610 PM CDT FRI AUG 19 2016

...STRONG WINDS WITH LINE OF STORMS NORTH OF BOONE...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF BOONE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STORY CITY...ROLAND...JEWELL JUNCTION...GILBERT...STRATFORD...
ELLSWORTH...STANHOPE...RANDALL AND PILOT MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4214 9404 4232 9405 4238 9348 4210 9347
TIME...MOT...LOC 2309Z 267DEG 19KT 4224 9395

SKOW
Special weather statement, Aug 19, 6:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT FRI AUG 19 2016

IAZ048-049-060-061-200045-
JASPER IA-STORY IA-POLK IA-MARSHALL IA-
659 PM CDT FRI AUG 19 2016

...STRONG WINDS WITH OUTFLOW BOUNDARY SURGING SOUTHEAST BETWEEN AMES
AND DES MOINES...

AT 657 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG WINDS WITH
A THUNDERSTORM OUTFLOW BOUNDARY NEAR HUXLEY...OR NEAR
NEVADA...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE AS THIS BOUNDARY PASSES
THROUGH. AMES AIRPORT RECENTLY GUSTED TO 48 MPH.

LOCATIONS IMPACTED INCLUDE...
AMES...ANKENY...NEVADA...HUXLEY...COLFAX...SLATER...BAXTER...IOWA
STATE CENTER...MAXWELL...MELBOURNE...CAMBRIDGE...ELKHART...COLLINS...
ALLEMAN...SHELDAHL...KELLEY...RHODES...MINGO...VALERIA AND AMES
MUNICIPAL AIRPORT.

LAT...LON 4165 9316 4181 9372 4206 9364 4194 9301
TIME...MOT...LOC 2357Z 291DEG 29KT 4195 9354

SKOW
Special weather statement, Aug 19, 7:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI AUG 19 2016

IAZ048>050-060>062-200130-
JASPER IA-STORY IA-TAMA IA-POLK IA-MARSHALL IA-POWESHIEK IA-
730 PM CDT FRI AUG 19 2016

...STRONG WINDS ALONG THE LEADING EDGE OF A LINE OF THUNDERSTORMS...

AT 728 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES EAST OF ROLAND TO 6 MILES SOUTHWEST OF
STATE CENTER TO NEAR BONDURANT. MOVEMENT WAS EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
WINDS MAY EXTEND FOR 5 OR MORE MILES AHEAD OF THE ACTUAL
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ANKENY...MARSHALLTOWN...NEWTON...GRINNELL...TOLEDO...BONDURANT...
TAMA...MITCHELLVILLE...COLFAX...PRAIRIE CITY...STATE CENTER...
BAXTER...MESKWAKI CASINO...IOWA SPEEDWAY...ROCK CREEK LAKE...
GLADBROOK...LE GRAND...MAXWELL...COLO AND MELBOURNE.

LAT...LON 4186 9263 4173 9274 4151 9304 4177 9359
      4198 9338 4221 9331 4219 9250
TIME...MOT...LOC 0028Z 291DEG 23KT 4218 9324 4194 9326 4174 9345

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:06 PM CDTSpecial Weather StatementDMXButler, Grundy, Hardin54 min
Aug 19, 8:12 PM CDTSpecial Weather StatementDMXJasper, Mahaska, Poweshiek, Tama63 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.